Alert archive / Hawaii / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Dec 20, 2009, 8:11 AM HST for Hawaii County, Hawaii. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2009, 8:11 AM HST (18:11 UTC)
- Expired
- Dec 20, 2009, 9:19 AM HST
- In force
- 68 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUHW50 PHFO 201811 SVRHFO HIC001-201945- /O.NEW.PHFO.SV.W.0002.091220T1811Z-091220T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 811 AM HST SUN DEC 20 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 945 AM HST * AT 806 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF UPOLU AIRPORT...OR 50 MILES NORTH OF KAILUA-KONA...MOVING TO THE SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAWI AT 850 AM HST MAHUKONA AT 900 AM HST PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2014 15563 2003 15589 2026 15594 2029 15577 TIME...MOT...LOC 1808Z 343DEG 12KT 2037 15588 $$ BRAVENDER
2 follow-up statements
933 WWHW50 PHFO 201839 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 839 AM HST SUN DEC 20 2009 HIC001-201945- /O.CON.PHFO.SV.W.0002.000000T0000Z-091220T1945Z/ HAWAII IN HAWAII- 839 AM HST SUN DEC 20 2009 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 AM HST FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... AT 834 AM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED 2 MILES NORTH OF UPOLU AIRPORT... MOVING SOUTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2014 15563 2003 15589 2026 15594 2029 15577 TIME...MOT...LOC 1838Z 345DEG 9KT 2029 15586 $$ BRAVENDER
263 WWHW50 PHFO 201919 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 919 AM HST SUN DEC 20 2009 HIC001-201927- /O.CAN.PHFO.SV.W.0002.000000T0000Z-091220T1945Z/ HAWAII IN HAWAII- 919 AM HST SUN DEC 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...AND THE WARNING IS CANCELLED. HOWEVER...THUNDERSTORMS WILL CONTINUE TO PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS...AND BRIEF...HEAVY DOWNPOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM. LAT...LON 2014 15563 2003 15589 2026 15594 2029 15577 TIME...MOT...LOC 1917Z 345DEG 9KT 2020 15583 $$ BRAVENDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 7:00 AM HST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 20, 7:00 AM HST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 700 AM HST SUN DEC 20 2009 .SYNOPSIS... THUNDERSTORMS AND HEAVY SHOWERS ARE EXPECTED FROM OAHU TO THE BIG ISLAND TODAY DUE TO AN UPPER LEVEL TROUGH PASSING OVER THE ISLANDS. THE TRADE WINDS WILL BE TURNING LIGHT AND VARIABLE TONIGHT. ASIDE FOR A BRIEF RETURN TUESDAY NIGHT...THE LIGHT AND VARIABLE WINDS WILL BE THE RULE UNTIL THURSDAY NIGHT WHEN THE A COLD FRONT MOVES THROUGH THE ISLAND CHAIN. MODERATE TO LOCALLY STRONG TRADES WILL FOLLOW IN BEHIND THE FRONT AND WEEKEND DURING THE UPCOMING WEEKEND. && .DISCUSSION... A SHORT WAVE TROUGH MOVING OVER OAHU THIS MORNING IS HELPING TO TRIGGER THUNDERSTORMS AND HEAVY SHOWERS FROM OAHU EAST. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN THIS UNSTABLE AIRMASS THROUGHOUT THE DAY TODAY. AS THE SHORT WAVE ROTATES TO THE EAST...THE FOCUS OF THE THUNDERSTORMS SHOULD SHIFT EASTWARD AS WELL. EXPECT THUNDERSTORMS...AND THE HEAVY SHOWERS...TO DIE OFF LATER THIS AFTERNOON AS MID LEVEL RIDGING WEST OF THE IMPULSE SHOULD BE BUILDING ACROSS THE AREA. THE GFS MODEL POINTS TO A STRONGER INVERSION FROM 9 THOUSAND FEET ON THE KAUAI END TO 12 THOUSAND OVER THE BIG ISLAND BY MONDAY MORNING. AT THE SURFACE...THE TRADES WILL BE GIVING WAY TO A LIGHT AND VARIABLE WIND REGIME THAT WILL FAVOR LOCAL DAYTIME SEA BREEZES ESPECIALLY ALONG THE LEEWARD BEACHES. THIS WILL LEAD TO SOME AFTERNOON INTERIOR CLOUDINESS. LOW LEVEL MOISTURE IS MARGINAL AND THE INVERSION SLIGHT WEAKER AND HIGHER AT 12 THOUSAND FEET. SO DO EXPECT SOME ISOLATED SHOWERS STATEWIDE. MODERATE TRADE MAY MAKE A BRIEF RETURN TUESDAY NIGHT BUT IT IS LIGHT AND VARIABLE UNTIL A FRONT PUSHES THROUGH THE MAIN HAWAIIAN ISLANDS THURSDAY. && .MARINE... THE LATEST BUOY REPORTS SHOWS A RISE IN THE NORTH SWELL AT THE KAILUA BUOY THE PAST FEW HOURS AND HOLDING AT 8 TO 9 FEET. THE PERIOD IS SHOWING SIGNS OF BECOMING SHORTER...FLUCTUATING BETWEEN 13 TO 11 SECONDS. THE THE HIGH SURF ADVISORY STILL LOOKS GOOD FOR AN EXPIRATION OF 6 PM THIS EVENING. ADDITIONALLY...THE CONDITIONS PERSIST FOR POTENTIAL MODERATE SURGES FOR NORTH FACING HARBORS SUCH AS KAHULUI AND HILO. LOOKING AHEAD...A LARGER NORTHWEST SWELL MAY PRODUCE SURF AROUND WARNING LEVELS FOR NORTH AND WEST FACING SHORES DURING THE MIDDLE OF NEXT WEEK. THE SYSTEM THAT WILL SEND THE FRONT TOWARD THE ISLANDS DURING THE END OF NEXT WEEK MAY ALSO DELIVER AN EVEN LARGER NORTHWEST SWELL LATE IN THE WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND UNTIL 6 PM HST. FLASH FLOOD WATCH OAHU...MAUI COUNTY AND THE BIG ISLAND UNTIL 6 PM TODAY. &&
In the hours before
Local storm report, Dec 20, 7:16 AM HST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
716 AM HST SUN DEC 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM TSTM WND GST 3 NE KAHULUI 20.90N 156.43W
12/20/2009 M58.00 MPH MAUI IN MAUI HI ASOS
PHOG ASOS
0658 AM HAIL KAHULUI 20.87N 156.46W
12/20/2009 E0.75 INCH MAUI HI TRAINED SPOTTER
&&
BRAVENDERThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 19, 5:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 19, 5:37 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Dec 19, 11:04 PM HST | Wind Advisory | HFO | Hawaii | 4 hr |
| Dec 19, 11:30 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kalawao | 16 hr |
| Dec 20, 3:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Dec 20, 4:51 AM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Dec 20, 6:04 AM HST | Special Marine Warning | HFO | 116 min | |
| Dec 20, 7:09 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 23 min |
| Dec 20, 7:23 AM HST | Special Marine Warning | HFO | 98 min | |
| Dec 20, 7:59 AM HST | Special Marine Warning | HFO | 77 min | |
| Dec 20, 9:46 AM HST | Winter Weather Advisory | HFO | Hawaii | 6 hr |
| Dec 20, 10:07 AM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.